For a lot of people, a healthy lifestyle isn’t only about following a good diet and exercise routine. The plan would also consist of taking vitamins and supplements to make sure that they are taking in all necessary nutrients for optimum health. While there are many amazing benefits to taking supplements from reputable brands like in Douglas laboratories from Supplement First, you also have to take note of the side effects.
With that said, read on to find out what the side effects of supplements can be.
The Side Effects
Our bodies require at least 13 vitamins and 16 minerals daily for proper health and function. Good diet and exercise can help maintain optimum health and give your body the nutrients it requires. However, if you can’t meet your nutrient requirements through your diet, multivitamins and supplements are great alternative sources.
While these supplements are considered safe, some people might experience side effects when taking them. Here are common side effects:
- Upset stomach
These side effects are minor and usually temporary, disappearing after your body is used to the vitamins.
That said, vitamins have rarer side effects, such as:
These are usually caused by overdosing on certain vitamins and minerals. There may be more side effects, the more you exceed your nutrient requirements.
Another very rare side effect is an allergic reaction, which is why it’s crucial to talk with your healthcare provider before taking any supplements from brands like Douglas labs. It is also important to talk about the dosages you need to take from multivitamins and supplements, especially if you take in most nutrients from your diet already.
Other Side Effects on Separate Vitamin Supplements
Supplements have active ingredients that may strongly affect the body. Most side effects come from taking too many dosages, or if you are taking prescribed medications. Supplements may interact with certain medications, causing side effects or other problems.
These are some examples to watch out for:
- Vitamin K might reduce the effectiveness of warfarin, a blood thinner that prevents blood clots
- St. John’s Wort may speed up the breakdown of medications, thus reducing the effectiveness
- Antioxidant supplements like vitamins C and E may reduce the effectivity of certain cancer chemotherapies
- Too much vitamin A may cause headaches, and depending on how much you took, it may also reduce bone strength, cause liver damage, or even birth defects
- Excess iron intake might cause nausea, vomiting, or even liver damage
While these side effects are intimidating, take note that these are only experienced if you don’t take them properly. Again, be sure to talk with your healthcare provider about your diet and current condition, and what supplements you need.
If you are taking supplements, monitor your health and condition daily. If you experience side effects, report it to the DFA and get yourself checked immediately to identify the root cause.
Wrapping It Up
Unfortunately, supplements do have side effects, with too much of something good being a bad thing. The bottom line is: Do not take supplements without the advice of your doctor, especially if you taking other medications.